View Full Version : Vistaril for Insomnia?


silivrentoliel
03-27-12, 03:49 PM
I went back to the dr yesterday to see how my meds were doing and mentioned severe insomnia. I am not sure he realizes how severe, but that's another story. Anyway, he prescribed Vistaril. I looked it up online, and it's for anxiety and often used pre and post surgery as a sedative. I was also told at the pharmacy to except a night sleep where I didn't wake up *at all*- which I was excited about.

:eyebrow:

I was awake every two hours... like normal.

I mean, I slept hard for the two hours in between each wake up, but I still woke up and was functioning, talking to DH, everything...

Anyone ever had this given to them as a sleep aid? Should I call and ask for something different? I'm assuming the effects won't get better with time as they do with some medicines...

known_guy
03-27-12, 10:12 PM
Ah, yes. Hydroxyzine. A very versatile medication. I was prescribed it 3x daily as needed at one point, and I found it helpful. Terrible dry mouth at first, but it went away.
It was once brought up by my current psychiatrist to use for insomnia, but I decided not to try it. I think you're right. With this medication, I doubt it'll get better over time.

Vistaril just might not be for you. If I experienced the same problems you described, I personally would ask to try something else. Just my opinion though!

jennyb2492
03-28-12, 05:55 PM
Versatile, indeed. As a nurse, I gave it to pregnant women for sleep, anti-anxiety, anti-itching, and premature labor. I knew some women who took it like candy and it hardly affected them. I knew others (me included) who took one small dose and slept for 36 hours straight. We have generally given it in doses from 25 to 100 mg. Do you need a higher dose?

good luck!

silivrentoliel
03-29-12, 02:02 PM
I'm going to give it the week to see... what's going on during the day will obviously effect how tired I am at night... the day I mowed the lawn, I slept amazing, last night, I slept like crap, the first night, I slept like crap.

I'm glad to know it doesn't always do what the pharmacist says... and I haven't had any issues w/ dry mouth except during the day.... I figured it was the Ritalin, lol, but I drink a LOT during the day anyway... in place of eating, I think.

Do you need a higher dose?
Do higher doses cause longer sleep? or just the not-waking-up effect I need?

jennyb2492
04-07-12, 01:31 AM
It could do either. If you do increase it, do it when you have a day off in case it makes you sleepy longer. Many women I gave it to, though, just slept more soundly (the usual beeping hospital noises can be hard to sleep through).

Kaotix
07-13-12, 09:21 AM
I've taken a few things for sleep and vistaril is the weakest by far. Try asking about Trazodone or Temazepam. But waking up during the night is abnormal I would bring that up as well.. You could also add melatonin to the vistaril if you need to. Melatonin is a natural over the counter medication that aids in sleep but you have to use it right.

silivrentoliel
07-13-12, 09:15 PM
I forgot I'd posted about this, lol. I've actually moved my Zoloft dose to the evenings and that seems to help a LOT. I still wake up a couple of times, but it's no where near as often as before.

avjgirsijdhtjhs
07-14-12, 02:34 PM
silivrentoliel:

You've posted stuff about insomnia, sleepiness and\or fatigue\energy, and anxiety. I've been looking into all this stuff for myself too, and saw this thread and remembered some of your previous posts. I found the following stuff (copied\pasted from here (http://www.stopthethyroidmadness.com/adrenal-info/)) particularly useful (there are more tests in the link) and figured that they might be of interest to you:

DISCOVERY STEP ONE: Here are exploratory questions, and if you answer yes to any of these, you may have struggling adrenal function (the revised STTM book has more questions in Chapter 5):

1) Do you have a hard time falling asleep at night?
2) Do you wake up frequently during the night?
3) Do you have a hard time waking up in the morning early, or feeling refreshed?
4) Do bright lights bother you more than they should?
5) Do you startle easily due to noise?
6) When standing from sitting or from lying down, do you feel lightheaded or dizzy?
7) Do you take things too seriously, and are easily defensive?
8 ) Do you feel you don’t cope well with certain people or events in your life?

DISCOVERY STEP TWO: The following are self-tests to try if you suspect your adrenals are struggling:

TEST ONE:
Take and compare two blood pressure readings—one while lying down and one while standing. Rest for five minutes in recumbent position (lying down, tho some do sitting) before taking the reading. Stand up and immediately take the blood pressure again. If the blood pressure is lower after standing, suspect reduced adrenal gland function, and more specifically, an aldosterone issue–another adrenal hormone. The degree to which the blood pressure drops while standing is often proportionate to the degree of hypoadrenalism. (Normal adrenal function will elevate your BP on the standing reading in order to push blood to the brain.) It can be wise to do this test both in the morning and in the evening, since you can appear normal one time, and not another.
TEST TWO:
This is called the Pupil test and primarily tests your levels of aldosterone, another adrenal hormone. You need to be in a darkened room with a mirror. From the side (not the front), shine a bright light like a flashlight or penlight towards your pupils and hold it for about a minute. Carefully observe the pupil. With healthy adrenals (and specifically, healthy levels of aldosterone (http://www.stopthethyroidmadness.com/aldosterone/)), your pupils will constrict, and will stay small the entire time you shine the light from the side. In adrenal fatigue, the pupil will get small, but within 30 seconds, it will soon enlarge again or obviously flutter in it’s attempt to stay constricted. Why does this occur? Because adrenal insufficiency can also result in low aldosterone, which causes a lack of proper amounts of sodium and an abundance of potassium. This imbalance causes the sphincter muscles of your eye to be weak and to dilate in response to light. Click here (http://www.youtube.com/watch?v=OAkftY6BZS0) to see a video of fluctuating pupils, and thanks to Lydia for providing this.